London 2014 Registration Visa Letters Programme Satellite Meetings Glaucoma Day 2014 Exhibition Hotel Booking Virtual Exhibition Star Alliance
london escrs

Course handouts are now available
Click here


Come to London

video-icon

WATCH to find out why


Site updates:

Programme Updates. Programme Overview and - Video Symposium on Challenging Cases now available.


Posters

Search Abstracts by author or title
(results will display both Free Papers & Poster)

Brimonidine-induced granulomatous conjunctivitis

Poster Details

First Author: S.Kim SOUTH KOREA

Co Author(s):    S. Kim              

Abstract Details



Purpose:

Brimonidinetartarate is a selective a2-adrenergicreceptor agonist that is indicated for use in the treatment of glaucoma and ocular hypertension. We report 19 patients of cases on bilateral granulomatous conjunctival inflammation as a late adverse reaction to long-term brimonidine therapy. Such study has not been reported previously.

Setting:

Department of Ophthalmology and Visual Science, St. Mary's Hospital, College of Medicine, The Catholic University of Korea,222 Banpo-daero, Seocho-gu, Seoul 137-701,

Methods:

A retrospective review. A retrospective review was performed on patients who had prescribed brimonidine between January 2010 and May 2013. 19 patients who developed conjunctival mass like lesions while using topical brimonidine for chronic glaucoma, were clinically evaluated. Conjunctival biopsy was taken from the lower conjunctiva(fornix) in 2 of the symptomatic patients among them.

Results:

Of the 208 reviewed patients who were prescribed brimonidine for more than 1 month, 19 (9.13%) developed granulomatous conjunctivitis. Multiple nodular elevation or diffuse mass like elevation of the inferior fornical conjunctiva was found, which was not accompanied by bulbar conjunctival injection or allergic conjunctivitis. None of the patients with the identifiable cause of conjunctival mass were found. Shortly after the discontinuation of brimonidine, most showed full resolution or decreased size of the conjunctival mass. Conjunctiva of the 2 eyes showed histologic features of atypical lymphoproliferative lesion and one even mimicked the trait of MALT lymphoma.

Conclusions:

Granulomatous conjunctival mass should alert the ophthalmologist of potential drug toxicity in patients on topical medications such as brimonidine. FINANCIAL INTEREST: NONE

Back to Poster listing